New York, 2005

High Wind and Winter Weather in New York, March 8, 2005

March 8, 2005 · NWS OKX · 14 events in 13 counties and zones

A strong arctic cold front intensified as it swept southeast across the region. This caused rain to change to snow, temperatures to fall from the 40s into the 20s, and northwest winds that gusted between 40 and 55 mph.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A strong arctic cold front intensified as it swept southeast across the region. This caused rain to change to snow, temperatures to fall from the 40s into the 20s, and northwest winds that gusted between 40 and 55 mph. A peak isolated wind gust to 58 mph was measured by the Automated Surface Observing System at JFK Airport. Near blizzard conditions occurred for a short time. Storm total snowfalls ranged from around 2 to 4 inches.Wet and mild antecedent conditions were followed by more than a 20 degree drop in temperature in 3 hours with strong gusty winds. This resulted in a "flash" freeze across roads that resulted in hundreds of vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 8, 9:43 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 8, 9:43 AM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
943 AM EST TUE MAR 8 2005

.SHORT TERM (THIS AFTERNOON THRU WED)...
WILL NOT BE MAKING ANY CHANGES OF CONSEQUENCE AT THIS TIME...
PREFERRING TO WAIT UNTIL NEW RUNS CAN BE REVIEWED. DIFFERENCES IN
LAST NIGHTS RUNS WITH REGARD TO HOW MUCH SNOW WITH THIS SYSTEM THIS
AFTERNOON THROUGH THIS EVENING IS GLARING. VERY..REPEAT VERY...
UNUSUAL FOR RAIN TO CHANGE TO A SIGNIFICANT SNOW EVENT IN THIS AREA
BUT THE POTENTIAL IS THERE. BELIEVE THE 06Z NAM20 HAS THE BETTER
SOLUTION WITH ONLY ABOUT HALF THE SNOWFALL AMOUNTS THAN CURRENTLY
ADVERTISED. HOWEVER...IT IS ONLY PRUDENT TO WAIT AND SEE IF A BETTER
CONSENSUS ROLLS AROUND WITH THE 12Z RUNS.

990 MB LOW OVER THE ST LAWRENCE RIVER VALLEY WILL CONTINUE TO FILL
BUT STILL WILL SWING A STRONG ARCTIC FRONT THROUGH THE TRI-STATE
REGION. TEMPERATURE DROPS FROM THE 40S INTO THE TEENS IN A MATTER OF
A COUPLE OF HOURS. AS IN PLAY IS A DEEP TROUGH AMPLIFYING WELL SOUTH
AND A POTENT SHORTWAVE ROTATING THROUGH ITS BASE. AS THIS UPPER
TROUGH BECOMES NEGATIVELY TILTED....THE SHORTWAVE ROTATING AROUND
THE BASE WILL ALLOW FOR SECONDARY CYCLOGENESIS OF THE VIRGINIA
COAST. THE SHORTWAVE WILL THEN CONTINUE TO RIDE NE TOWARDS CAPE COD
TONIGHT. THIS WILL HAVE THE BOMBING SYSTEM TRACKING NNE TO JUST SE
OF LONG ISLAND 18Z-20Z WITH CENTRAL PRESSURE OF AROUND 978 MB. THEN
CONTINUING NE TO AROUND CAPE COD BY 00Z WITH FURTHER STRENGTHENING.

DEEP SW FLOW HAS ALLOWED MILD AIR TO BE PULLED UP THE COAST WELL
INTO CENTRAL NEW ENGLAND AHEAD OF THIS COMPLEX SYSTEM. SO THICKNESS
AND LOW-MID LEVEL TEMPS ARE TOO WARM INITIALLY FOR ANYTHING EXCEPT
RAIN OVER THE ENTIRE CWA. THE RAIN WILL BECOME HEAVY AT TIMES AS
COLD FRONT ACTS AS AN INVERTED TROF TO THE NORTH OF THE BOMBING LO
PRES CENTER. THINGS THEN GET MORE INTERESTING AS THE POLAR FRONT
SWINGS THROUGH. RAIN WILL CHANGE OVER TO SNOW FROM WEST TO EAST.
THE KEY TO SNOWFALL AMOUNTS WILL BE HOW MUCH QPF GET THROWN BACK
INTO THE COLD AIR FROM THE DEPARTING BOMB. ENTIRE AREA IN WINTER
WEATHER ADVISORY FOR THIS AFTERNOON/EVENING. TRAVEL WILL BECOME VERY
DIFFICULT LATE AFTERNOON THROUGH THIS EVENING.

WINDS...WINDS INCREASE THIS AFTERNOON/TONIGHT WITH AN INTENSE NW
GRADIENT AND STRONG CAA BEHIND THE INTENSIFYING COASTAL. 50-55KT
NORTHWESTERLY 85H JET...STRONG LOW-LEVEL CAA...VERTICAL PROFILES
NEARLY DRY-ADIABATIC SHOULD MIX WINDS DOWN TO THE SURFACE. AS SUCH
WIND ADVISORY FOR ENTIRE AREA.

CONDITIONS SHOULD DRY OUT LATE TONIGHT AS SHORTWAVE AND STRONG LOW
RIDE NORTH INTO THE CANADIAN MARITIMES. 85H TEMPS WILL DROP TO
AROUND -20C BY 12Z WED ON DEEP NW FLOW AND STRONG CAA. ANOTHER ISSUE
IS WINDCHILL VALUES WHICH WILL BE RUNNING SINGLE DIGITS BELOW ZERO
OVER ENTIRE AREA LATE TONIGHT INTO WED MORNING...WHICH WILL BE
ADDRESSED IN THE WINTER WEATHER ADVISORY.

ON THE BACKSIDE OF THE RETROGRADING STORM SYSTEM OVER EASTERN CANADA
EXPECT A GUSTY NORTHWEST FLOW TO GRADUALLY DIMINISH WEDNESDAY
AFTERNOON AS COLD ADVECTION COMES TO AN END. FLURRIES WED AFTERNOON
WITH 5H TROUGH AND COLD POOL STILL ALOFT WITH CYCLONIC FLOW
STEERING SOME LAKE MOISTURE TOWARDS REGION. EVEN SO...A VERY TIGHT
PRESSURE GRADIENT FOR THE FIRST HALF OF THE DAY IS LIKELY TO RESULT
IN WINDS MEETING ADVISORY CRITERIA DURING THE MORNING HOURS. IN
ADDITION...SOME RECORDS LOW MAY BE REACHED DURING THE EARLY MORNING
HOURS...WHILE AFTERNOON MAX TEMPS MAY NOT GET INTO THE 30S...SOME 15
DEGREES BELOW NORMAL.
&&

.LONG TERM (WED NIGHT THROUGH FRI)...
NO MAJOR CHANGES WITH MAIN FOCUS ON SHORT TERM. FOR THE REMAINDER OF
THE PERIOD...EXPECT A HIGHLY AMPLIFIED PATTERN WITH THE MEAN RIDGE
OVER WESTERN NORTH AMERICA AND THE MEAN TROUGH ALONG THE EAST COAST.
THIS WILL KEEP THE WEATHER PATTERN ACTIVE...FEATURING UNSEASONABLE
COLD AND CHANCES OF PCPN. A NEGATIVE NAO/BLOCK OVER THE N ATLANTIC
WILL MAINTAIN THE POLAR VORTEX EAST OF HUDSON BAY. CLIPPER SYSTEMS
DIVING DOWN THE BACKSIDE OF THIS VORTEX AND INTO THE NORTHERN HIGH
PLAINS/UPPER MISSISSIPPI VALLEY WILL UNDERGO AMPLIFICATION WITH THE
POTENTIAL FOR STRONG CYCLOGENESIS ALONG THE EASTERN SEABOARD. A WEAK
SYSTEM ON THURSDAY MAY PRODUCE SOME FLURRIES ACROSS THE NORTHWEST
ZONES...BUT A MORE ROBUST SYSTEM FRIDAY INTO SATURDAY SUGGESTS THE
POTENTIAL FOR A MAJOR COASTAL STORM. THE QUESTION IS HOW CLOSE TO
THE COAST DOES THE STORM TRACK. THE LAST TWO RUNS OF THE GFS (06Z
AND 12Z) HAVE BEEN OFFSHORE WITH THE HEAVIEST PCPN...WHILE THE 00Z
ECMWF MORE WESTWARD SOLUTION. SUNDAY INTO MONDAY...SOME SIGNS OF
RETROGRESSION OF THE UPPER TROUGH AS THE POLAR FRONT LIFTS
NORTHWARD. WAVES OF LOW PRESSURE TRACK WEST TO EAST ALONG THE
BOUNDARY WITH CHANCES OF PCPN.
&&

.HYDROLOGY...
FOR TODAY...LOOKING FOR 3/4 TO 1 INCH QPF OVER WESTERN HALF OF CWA...
WITH 1 TO 1 1/2 INCH TOTAL QPF POSSIBLE OVER EASTERN HALF OF CWA.
PART OF THIS...1/4 TO POSSIBLY 1/2 OF THESE AMOUNTS WILL BE IN THE
FROZEN FORM.
&&

.MARINE...
WITH SURFACE LOW MOVING OFF THE DELMARVA AND JUST SOUTH OF THE
WATERS THIS AFTERNOON AND THIS EVENING WINDS WILL INCREASE TO GALE
FORCE ACROSS ALL THE WATERS. GUSTS ON THE OCEAN WATERS...ESPECIALLY
EAST OF MORICHES INLET...COULD GUST IN THE UPPER 40 KT RANGE FOR A
COUPLE OF HOURS LATE IN THE DAY TODAY INTO THE EVENING. VISIBILITY
BE REDUCED IN THE RAIN AND FOG AND LOWER WITH DEVELOPING SNOW THIS
AFTERNOON. GALE WILL CONTINUE THROUGH TONIGHT ON ALL THE WATERS AND
ON THE OCEAN THROUGH WEDNESDAY MORNING. SMALL CRAFT SEAS WILL THEN
REMAIN ON THE OCEAN INTO THURSDAY AS THE LOW DEPARTS AND SEAS SLOWLY
SUBSIDE. WITH THE STRONG NORTHWEST WINDS TONIGHT AND WEDNESDAY TIDES
WILL RUN WELL BELOW NORMAL AND WILL CONTINUE WITH THE MENTION OF LOW
WATER PROBLEMS TONIGHT INTO WEDNESDAY.
&&

.AVIATION...
ARCTIC FRONT DRAPED NE TO SW ACROSS THE NYC METRO AREA WITH A LIGHT
NORTHERLY ENSUING ON THE POST-FRONTAL SIDE. CEILINGS GENERALLY MVFR
WITH IFR VSBYS. MODERATE TO HEAVY PCPN EXPECTED THROUGH MID
AFTERNOON WITH A CHANGEOVER FROM RAIN TO SNOW PRODUCING A PERIOD OF
IFR/LIFR CONDITIONS. KSWF AS OF 1410Z HAS CHANGED OVER TO ALL SNOW.
EXPECT THE CITY TERMINALS TO SEE A CHANGEOVER BETWEEN 16Z AND 18Z
AND ACROSS THE EASTERN TERMINALS BETWEEN 17Z AND 19Z. A STRONG NW
FLOW WILL KICK IN BEHIND THE FRONT AS A MAJOR STORM SYSTEM DEEPENS
SOUTHEAST OF SOUTHERN NEW ENGLAND THIS AFTERNOON. LIKELY TO SEE
SUSTAINED WINDS OF 25 TO 30 KT BY MID AFTERNOON WITH GUSTS TO AROUND
40 KT. THESE STRONG WINDS WILL PERSIST INTO THE OVERNIGHT AS THE LOW
CONTINUES TO DEEPEN ALONG THE NEW ENGLAND COAST AND HIGH PRESSURE
OVER THE UPPER MIDWEST BUILDS SOUTHEAST.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY AFTN-EVENING...ALL ZONES.
     WIND ADVISORY LATE AFTN-TONIGHT...ALL ZONES.
NJ...WINTER WEATHER ADVISORY AFTN-EVENING...ALL ZONES.
     WIND ADVISORY LATE AFTN-TONIGHT...ALL ZONES.
NY...WINTER WEATHER ADVISORY AFTN-EVENING...ALL ZONES.
     WIND ADVISORY LATE AFTN-TONIGHT...ALL ZONES.
MARINE...GALE WARNING...ANZ355-353-350-335-330-338.
&&
Hazardous weather outlook, Mar 8, 5:45 AM EST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
545 AM EST TUE MAR 8 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-091100-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
545 AM EST TUE MAR 8 2005

...A GALE WARNING IS IN EFFECT ON ALL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IN EFFECT THROUGH THIS EVENING.
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT.

A POWERFUL COLD FRONT WILL APPROACH THE REGION THIS MORNING WITH
MODERATE TO LOCALLY HEAVY RAINS FOR THE MORNING COMMUTE. THIS MAY
CAUSE SOME URBAN FLOODING PROBLEMS FROM THE COMBINATION OF RUNOFF AND
SNOW CLOGGED DRAINS THIS MORNING. THE COLD FRONT WILL CROSS THROUGH
THE REGION BY EARLY THIS AFTERNOON USHERING IN ARCTIC AIR. RAIN WILL
QUICKLY TURN TO SNOW BEHIND THIS FRONT...OCCURRING THIS MORNING OVER
THE LOWER HUDSON VALLEY AND BY EARLY AFTERNOON OVER EASTERN
CONNECTICUT AND LONG ISLAND. AT THE SAME TIME...A STRONG UPPER LEVEL
DISTURBANCE WILL REACH THE MID-ATLANTIC COAST BY MIDDAY...SPAWNING
SECONDARY LOW PRESSURE ALONG THE VIRGINIA COAST. THIS LOW WILL
RAPIDLY INTENSIFY AS IT MOVES NORTH TO JUST SOUTHEAST OF LONG ISLAND
BY THIS EVENING. THE MOISTURE AND LIFT WITH THIS INTENSE SYSTEM WILL
INTERACT WITH THE IMPEDING COLD AIR MASS TO PRODUCE A PERIOD OF
MODERATE TO LOCALLY HEAVY SNOWFALL THIS AFTERNOON AND EVENING. TOTAL
SNOWFALL ACCUMULATIONS OF 4 TO 6 INCHES ARE EXPECTED OVER NORTHERN
ZONES...2 TO 5 INCHES OVER THE METROPOLITAN NY/NJ AREA...AND 3 TO 5
INCHES ALONG THE COAST...WITH HIGHER AMOUNTS TO THE EAST. SNOWFALL
WILL GRADUALLY TAPER OFF TONIGHT FROM WEST TO EAST AS LOW PRESSURE
LIFTS INTO THE GULF OF MAINE...BUT THE COMBINATION OF STRONG WINDS
AND TEMPERATURES DROPPING INTO THE LOWER TO MID TEENS WILL CREATE
WINDCHILL VALUES OF ZERO TO 10 DEGREES BELOW ZERO AFTER MIDNIGHT.

WIND SPEEDS EARLY THIS MORNING WILL STAY MOSTLY UNDER 20 MPH.
HOWEVER...ONCE THE RAPIDLY STRENGTHENING STORM MOVES SLIGHTLY TO THE
EAST OF THE REGION EARLY THIS AFTERNOON...THESE WINDS ARE EXPECTED TO
DRAMATICALLY INCREASE FROM THE NORTHWEST. SUSTAINED WINDS OF 25 TO 35
MPH ARE EXPECTED TO DEVELOP THIS AFTERNOON...WITH GUSTS AS HIGH AS 45
TO 55 MPH. THE HIGHEST WIND SPEEDS ARE EXPECTED TO OCCUR ACROSS THE
EASTERN SECTIONS...SUCH AS EASTERN LONG ISLAND AND SOUTHEAST
CONNECTICUT SINCE THESE LOCATIONS WILL BE CLOSER TO THE TRACK OF THE
LOW PRESSURE AREA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FOR SNOWFALL AND WIND REPORTS THIS
AFTERNOON AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather, 1 high wind. Local standard time, as filed.

Winter Weather, Rockland

When
March 8, 1:00 PM EST
Where
Rockland forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.152, -74.024 (the zone’s center; the record gives no point)

Winter Weather, Northern Westchester

When
March 8, 1:00 PM EST
Where
Northern Westchester forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Winter Weather, Southern Westchester

When
March 8, 2:00 PM EST
Where
Southern Westchester forecast zone
Reported by
BROADCAST MEDIA
Coordinates
41.152, -73.753 (the zone’s center; the record gives no point)

Winter Weather, Bronx

When
March 8, 2:30 PM EST
Where
Bronx forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.827, -73.924 (the zone’s center; the record gives no point)

Winter Weather, Kings (Brooklyn)

When
March 8, 3:00 PM EST
Where
Kings (Brooklyn) forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.634, -73.950 (the zone’s center; the record gives no point)

Winter Weather, Richmond (Staten Is.)

When
March 8, 3:00 PM EST
Where
Richmond (Staten Is.) forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.583, -74.150 (the zone’s center; the record gives no point)

Winter Weather, Queens

When
March 8, 3:00 PM EST
Where
Queens forecast zone
Reported by
BROADCAST MEDIA

Winter Weather, Nassau

When
March 8, 3:00 PM EST
Where
Nassau forecast zone
Reported by
BROADCAST MEDIA

Winter Weather, New York (Manhattan)

When
March 8, 3:00 PM EST
Where
New York (Manhattan) forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.774, -73.970 (the zone’s center; the record gives no point)

Winter Weather, Northwest Suffolk

When
March 8, 4:00 PM EST
Where
Northwest Suffolk forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Winter Weather, Southwest Suffolk

When
March 8, 4:00 PM EST
Where
Southwest Suffolk forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Winter Weather, Northeast Suffolk

When
March 8, 5:00 PM EST
Where
Northeast Suffolk forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

Winter Weather, Southeast Suffolk

When
March 8, 5:00 PM EST
Where
Southeast Suffolk forecast zone
Reported by
BROADCAST MEDIA
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

High Wind, Queens

When
March 8, 7:10 PM EST
Where
Queens forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442574, 5442575, 5444768, 5444769, 5444770, 5444771, 5444772, 5444773, 5444779, 5444774, 5444775, 5444776, 5444777, 5444778.